Alert archive / Michigan / Ice Storm Warnings in 2018
Ice Storm Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this ice storm warning at Feb 20, 2018, 5:22 AM EST for Cheboygan County, Emmet County, Michigan. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 20, 2018, 5:22 AM EST (10:22 UTC)
- Expired
- Feb 20, 2018, 12:56 PM EST
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
Counties Cheboygan County, MI, Emmet County, MI
The radar
The NCL Michigan radar (KAPX), 69 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 20, 6:00 AM EST | ICE STORM 0.26 | Pellston, MI | ICE ACCUMULATION OF 0.26 INCHES SINCE MIDNIGHT AT KPLN ASOS. THE DURATION OF THE ICE STORM EVENT WAS 6 HOURS. |
| Feb 20, 8:29 AM EST | FREEZING RAIN 0.19 | Levering, MI | |
| Feb 20, 9:48 AM EST | FREEZING RAIN 0.25 | 1 Sse Aloha, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 10.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
647 WWUS43 KAPX 201022 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 522 AM EST Tue Feb 20 2018 MIZ016-017-201800- /O.UPG.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/ /O.NEW.KAPX.IS.W.0001.180220T1022Z-180220T1800Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 522 AM EST Tue Feb 20 2018 ...ICE STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Freezing rain and freezing drizzle this morning. Storm total ice accumulations of around once quarter of an inch are expected. * WHERE...Emmet and Cheboygan Counties. * WHEN...Until 1 PM EST this afternoon. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... An Ice Storm Warning means significant amounts of ice accumulation will make travel dangerous. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Snapped power lines and falling tree branches are also possible resulting in power outages. && $$ MIZ008-015-201800- /O.CON.KAPX.WW.Y.0011.000000T0000Z-180221T0600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 522 AM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...A mix of snow, sleet and freezing rain. Wet snow accumulations of up to one half inch and ice accumulations of one tenth to one quarter of an inch are expected. * WHERE...Chippewa and Mackinac Counties. * WHEN...Until 1 AM EST Wednesday. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions, including during the morning commute. Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. && $$ MIZ018-019-201800- /O.CON.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/ Presque Isle-Charlevoix- Including the cities of Rogers City and Charlevoix 522 AM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Light freezing rain and freezing drizzle this morning. Storm total ice accumulations of up to two tenths of an inch are expected. * WHERE...Presque Isle and Charlevoix Counties. * WHEN...Until 1 PM EST this afternoon. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions, including during the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. && $$ MIZ022>024-201500- /O.CON.KAPX.WW.Y.0011.000000T0000Z-180220T1500Z/ Otsego-Montmorency-Alpena- Including the cities of Gaylord, Atlanta, and Alpena 522 AM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING... * WHAT...Light freezing rain and freezing drizzle this morning. Storm total ice accumulations of around one tenth of an inch are expected. * WHERE...Otsego, Montmorency and Alpena Counties. * WHEN...Until 10 AM EST this morning. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions, including during the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. && $$ http://www.weather.gov/gaylord
2 follow-up statements
386 WWUS43 KAPX 201503 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1003 AM EST Tue Feb 20 2018 MIZ022>024-201615- /O.EXP.KAPX.WW.Y.0011.000000T0000Z-180220T1500Z/ Otsego-Montmorency-Alpena- Including the cities of Gaylord, Atlanta, and Alpena 1003 AM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY HAS EXPIRED... Warmer air continues to surge north, with surface temperatures now above freezing. While freezing rain as ended, motorists are still advised to use caution this morning as those secondary and untreated road surfaces will have patches of ice cover. $$ MIZ016-017-201800- /O.CON.KAPX.IS.W.0001.000000T0000Z-180220T1800Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 1003 AM EST Tue Feb 20 2018 ...ICE STORM WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Significant icing. Additional ice accumulations of up to one tenth of an inch are expected. * WHERE...Emmet and Cheboygan Counties. * WHEN...Until 1 PM EST this afternoon. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... An Ice Storm Warning means significant amounts of ice accumulation will make travel dangerous or impossible. Travel is strongly discouraged. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. Snapped power lines and falling tree branches are also possible. && $$ MIZ008-015-202315- /O.CON.KAPX.WW.Y.0011.000000T0000Z-180221T0600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 1003 AM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...Freezing rain. Additional ice accumulations of one tenth to two tenths of an inch are expected. * WHERE...Chippewa and Mackinac Counties. * WHEN...Until 1 AM EST Wednesday. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. && $$ MIZ018-019-201800- /O.CON.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/ Presque Isle-Charlevoix- Including the cities of Rogers City and Charlevoix 1003 AM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Freezing rain. Additional ice accumulations of up to one tenth of an inch are expected. * WHERE...Presque Isle and Charlevoix Counties. * WHEN...Until 1 PM EST this afternoon. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. && $$ http://www.weather.gov/gaylord
146 WWUS43 KAPX 201756 WSWAPX URGENT - WINTER WEATHER MESSAGE National Weather Service Gaylord MI 1256 PM EST Tue Feb 20 2018 MIZ016-017-201900- /O.CAN.KAPX.IS.W.0001.000000T0000Z-180220T1800Z/ Emmet-Cheboygan- Including the cities of Petoskey and Cheboygan 1256 PM EST Tue Feb 20 2018 ...ICE STORM WARNING IS CANCELLED... $$ MIZ018-019-201900- /O.CAN.KAPX.WW.Y.0011.000000T0000Z-180220T1800Z/ Presque Isle-Charlevoix- Including the cities of Rogers City and Charlevoix 1256 PM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... $$ MIZ008-015-210200- /O.CON.KAPX.WW.Y.0011.000000T0000Z-180221T0600Z/ Chippewa-Mackinac- Including the cities of Sault Ste. Marie and St. Ignace 1256 PM EST Tue Feb 20 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... * WHAT...Freezing rain. Additional ice accumulations of one tenth to two tenths of an inch are expected. * WHERE...Chippewa and Mackinac Counties. * WHEN...Until 1 AM EST Wednesday. * ADDITIONAL DETAILS...The ice will result in difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of freezing rain will cause travel difficulties. Be prepared for slippery roads. Slow down and use caution while driving. && $$ http://www.weather.gov/gaylord
What forecasters said that day
The local office's own words before this ice storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this ice storm warning went out at Feb 20, 3:52 AM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Feb 20, 3:52 AM EST, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 352 AM EST Tue Feb 20 2018 .NEAR TERM...(Today through Tonight) Issued at 352 AM EST Tue Feb 20 2018 ...Icing issues persist... High Impact Weather Potential...Light icing across EUP and the tip of the mitt. Pattern Synopsis/Forecast...Overnight composite analysis reveals a deep open wave trough across the western CONUS and downstream anomalously strong ridging through the SE states anchored by an impressive 594 DM high off the Florida coast. Deep S/SW flow extends from Texas up through the Great Lakes and continues to pull a moisture rich airmass through the Midwest and lower Great Lakes region. At the surface...inverted trough/boundary stretches from some semblance of a closed surface low over the Midwest up through central lower Michigan with a very tight thermal gradient across the northern lakes down into the central plains and associated strong upper jet core riding up through the western/northern lakes region into Canada. Waves of precip (with some thunder downstate) continue to stream through the Midwest up through lower Michigan basically along the surface front. And with the slightly further south frontal position...colder air has bled a little further south into lower Michigan keeping temps right or just above freezing into the M-72 corridor...especially the higher terrain...with some icing/sleet occurring in those areas overnight. Snow and sleet ongoing in EUP. Surface low to our southwest will ride up through northern lower Michigan this afternoon/early evening and finally kick the boundary S/E through northern Michigan by later evening/early overnight. Strong high pressure and much drier air build into the region overnight into Wednesday ending the precip and knocking temperatures back down to near normal readings. Primary Forecast Concerns...ongoing icing concerns...hydro issues in the south. Per regional radar mosaic...current batch of showers moving through northern lower Michigan will move on to the east within the next few hours...leaving a bit of a lull in precip at least for the early morning hours. Several more waves of widespread precip are anticipated later this morning and throughout the afternoon/evening as aforementioned sfc low pressure to our SW swings up through northern lower Michigan. Precip coverage and amounts still expected to tail off considerably S-N across the CWA...but of course our bigger issue is the ongoing icing. Overnight surface obs suggest most of the icing thus far has been across the tip of the mitt and possibly into Mackinac county. PLN ASOS reported 0.14 inch of icing between midnight and 3 am which is a bit concerning since it's starting to approach ice storm warning territory. Fortunately...there will be a lull in precip coming up shortly...so that may keep those icing amounts below one quarter inch. Will see. Meanwhile...as the sfc low to our southwest rides up through northern lower Michigan over the next several hours...warmer (above freezing) air up will slide up through all of northern lower Michigan...ending the freezing rain threat for northern lower Michigan by late morning or so. It will take a bit longer for temperatures to warm above freezing in eastern upper Michigan with some light icing likely to continue through a good part of the day. Headlines: Current headlines look appropriate for the moment although I will have to keep an eye on ice accumulations across the tip of the mitt (PLN). May have to pull the trigger on an ice storm warning if accumulating ice does not diminish there soon. Icing issues will end for all of northern lower Michigan by around noon or so and probably earlier for the M-32 corridor (temps already >32F at GLR and at APX). So...current advisories will remain intact...but I will trim back the end time by a few hours for the Otsego->Alpena corridor. Eastern upper Michigan (especially Chippewa county) will be dealing with light icing for much of the day as temps just warm to AOA freezing readings this afternoon. But given a bit more snowfall up that way last evening and overnight...I don't think ice accumulations will reach warning criteria there. Finally...hydro issues. MMRS 24 hr precip totals suggest between 0.5 and 0.75 inch of precip across the SE counties thus far...with several more waves of precip to come likely doubling those totals. No known flooding issues down that way as of yet. Thus will keep the flood watch going until we hear otherwise. River flood warning for the Rifle River near Sterling was issued last evening based on the RFC river forecast and will of course also remain intact. && .SHORT TERM...(Wednesday through Thursday) Issued at 352 AM EST Tue Feb 20 2018 ...Beginning Drier Weather until Thursday night... High Impact Weather Potential... Pattern Synopsis/Forecast...High pressure drives moisture out of the Upper Great Lakes during the morning. The high then moves across the Upper Great Lakes Wednesday night, and then onto the east on Thursday. By 00z/Fri, the next system begins to knock on the door and moves into northern Michigan between 09z/Fri and 12z/Fri. It looks like there could be some mixed precipitation along M-55 during that time, with the chance of snow elsewhere. 850 mb temperatures go above freezing along M-55 and the ECMWF suggests as far north as M-72. Primary Forecast concerns...Most of the time will be rather quiet as the high moves through the Upper Great Lakes and northern Michigan. The questions arise with the Thursday night/Friday morning forecast as the warm air moves north. A couple of things to think about...if the winds are due south like the GFS and ECMWF show, then the sfc warmth will move north with the 850 warmth, so we may not get much in the way of mixed precipitation. The SREF, however, is showing a WSW wind, which is almost a neutral/cold advection, and would bring the likelihood of snow along M-55. Think will continue the forecast since it looks more of the middle of the road. && .LONG TERM...(Thursday night through Monday) Issued at 352 AM EST Tue Feb 20 2018 ...A Brief Cool off, then Gradually Warming for the Weekend... Extended (Friday through Monday)...After the front moves through on Friday morning, high pressure builds into the forecast area and dries thing out through Saturday afternoon. Saturday evening a strong wave moves out of the Central Plains, and into lower Michigan overnight. The GFS has a 988mb low, while the ECMWF has a 1005mb low. Both models has roughly the same track, but the strength of the storm will wrap more warm air on the GFS solution while the ECMWF would have more snow. Sunday looks like it will be a day where the afternoon may dry out, but the Sunday night definitely does and into Monday afternoon. Another quick storm moves through the region late Monday afternoon and night. Temperatures through days 4-7 look to be in the lower to mid 30s in E Upper each day, while N lower temperatures range from the mid 30s to the lower 40s. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1137 PM EST Mon Feb 19 2018 Low pressure was still in NW IL this evening with an inverted trough extending through nrn Michigan, and a warm front across central lower Michigan. Deep SW flow aloft with several disturbances, combined with the advection of deeper moisture will result in periods of rain across TVC/MBL and a mix of primarily rain and freezing rain at PLN/APN into Tuesday morning. The front lifts north as a warm front later Tuesday changing all precip back over to rain at all airports. There could be some significant ice accumulations at PLN, as much as 0.1" to 0.2" by Tuesday morning and around a tenth of an inch at APN. It is possible for another more brief period of freezing rain for all airports Tuesday night, as a cold front pushes through the region, but chances for precipitation will be waning as drier air filters in behind the front. An overall easterly wind flow tonight will transition to southerly Tuesday. Winds will be racing aloft while strong near sfc stability will keep winds on the lighter side. This will result in a period of LLWS Tuesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...WINTER WEATHER ADVISORY until 1 AM EST Wednesday for MIZ008-015. WINTER WEATHER ADVISORY until 1 PM EST this afternoon for MIZ016>019-022>024. FLOOD WATCH through late tonight for MIZ035-036-041-042. && NEAR TERM...BA SHORT TERM...JL LONG TERM...JL AVIATION...SMD
Hazardous weather outlook, Feb 20, 4:01 AM EST, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 401 AM EST Tue Feb 20 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-211115- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 401 AM EST Tue Feb 20 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Today and tonight. A wintry mix of precipitation will continue to impact eastern upper and portions of northern lower Michigan today and this evening. See ongoing advisories for further details. Periods of heavier rain are expected toward Saginaw Bay today and this evening and will produce rises on area rivers and streams. See ongoing flood watch and river flood warning for details. Ice jam flooding will remain possible on area rivers. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There may be mixed precipitation Thursday night into Friday morning along M-55. River flooding is expected on the Rifle River Wednesday through Friday. See ongoing flood warning for further details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && For more information visit http://weather.gov/gaylord.
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:44 PM EST | River Flood Warning | APX | Arenac | 4 days |
| Feb 20, 9:31 AM EST | Areal Flood Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 4 days |
Nearby
Ice Storm Warnings in Michigan, 2018Every ice storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.